Bone health

Professor Ian Reid: How long should a bisphosphonate holiday be?

Thursday, 4 Apr 2019


Professor Ian Reid, is an endocrinologist and distinguished Professor at the University of Auckland, past President of the International Bone Mineral Society, and recipient of numerous national and international research awards such as the prestigious Prime Minister’s Science Prize in New Zealand. Discussing bisphosphonate drug holidays for osteoporotic treatments at Amgen One’s Bone Academy, he emphasised that the length of holiday should really depend on which bisphosphonate agent the patient is on.

The case for drug holidays

Prof. Reid noted that the notion of a drug holiday had been an ongoing debate for clinicians for some time as a means to alleviate the risk of an atypical femoral fracture (AFF) with prolonged bisphosphonate therapy.1While AFF risk goes up over time, it comes down promptly on cessation,” he began. “However, the loss of anti-fracture efficacy varies from one agent to another, and affects how long the holiday should be.” He discussed how both planned and patient-initiated holidays were a challenge because “all the good from treatment could be undone in as little as 3 months,2 and the patient may sustain multiple vertebral fractures which could affect quality of life, morbidity, and mortality.”3 Women who cease oestrogen therapy appear to have “some residual anti-fracture effect, but given the rapid offset of bone turnover effects and significant offset in bone density, it is reasonable to not get too excited. Anti-fracture effects also depend on the absolute bone density and absolute fracture risk,4,5 explained Prof. Reid.

Should the length of holiday be the same for all bisphosphonates?

Even after cessation of therapy, the antiresorptive effects of bisphosphonates are observed for months to years later.6 “Cessation has demonstrated variable changes to bone turnover markers, bone density, vertebral fracture risk, and non-vertebral fracture risk,”7-12 explained Prof. Reid. Using data from FLEX, Prof. Reid showed how after 3 years of stopping alendronate, some residual benefit was retained suggesting“ a holiday duration of about a year or two for alendronate would be reasonable.”7

But when exactly to give an alendronate holiday has been a topic of contention, since, “FLEX justifies stopping treatment at 5 years, or continuing treatment until 10 years, or any variation in between,” he explained.7 “If a patient has been on weekly alendronate for 5 years, there is a possibility to decrease to fortnightly alendronate, because 5 mg or 10 mg daily is equivalent in terms of fracture and bone mineral density (BMD) outcomes.”8 However, “ceasing alendronate altogether could mean having twice as many clinical vertebral fractures,” 8 warned Prof. Reid. He suggested a more nuanced answer would factor in BMD as well. “If a patient is osteoporotic, there is benefit in continuing alendronate because there is a reduction in non-vertebral risk, while non-osteoporotic patients, don’t derive benefit by continuing.”9

Looking at other bisphosphonate agents, Prof. Reid highlighted the differences in relation to drug holidays. “Risedronate has been shown to have a faster offset of positive effect on BMD, bone resorption and formation markers, only after stopping treatment for one year.9 Since risedronate displays faster offset than alendronate, a shorter holiday is recommended,” he explained.

What about other therapies?

“One year after ceasing treatment of denosumab, almost all suppression of bone turnover markers and gains in BMD were rapidly lost, leading to clusters of vertebral fractures,”13 noted Prof. Reid. “You need to have a good idea of what you’re going to do next before you discontinue denosumab,” he added.

He presented data showing follow-up treatment with zoledronate was effective at containing bone loss at the lumbar spine, but not the hip.14 Transitioning to alendronate is another option that has proven effective at preventing bone loss at both lumbar spine and hip.15 But a case report from Switzerland detailed “two patients who appeared to be taking alendronate, and sustained vertebral fractures about 9 months post-denosumab.”16 Therefore, “more research is required to shed light and provide reassurance,” suggested Prof. Reid.

Prof. Reid noted that teriparatide does not seem to have quite as rapid an offset as denosumab, but a decrease in benefit has been observed when transitioning to raloxifene or no treatment at all.17 Switching to denosumab may be beneficial on bone turnover markers and BMD.18

Conversely, he said treating with denosumab first followed by teriparatide resulted in dramatic bone turnover which led to adverse effects on BMD.18 “If coming off a reversible antiresorptive, don’t make the problem worse by going onto a pro-turnover agent like teriparatide, instead transition to one of the other agents spoken about earlier,” Prof. Reid advised.

The verdict?

Prof. Reid suggested the following:

“After 5 years on alendronate, if a patient is not osteoporotic, then consider a drug holiday. Review procollagen type 1N propeptide (P1NP) annually and DXA at 2 years after stopping. If a patient is osteoporotic and P1NP is less than 35 mg/L, then reduce alendronate dosage to fortnightly and review in 3 years. If a patient is osteoporotic and P1NP is greater than 35ug/L, check compliance to treatment and consider using zoledronate.”19

“The treatment plan for risedronate should follow closely to alendronate, but the drug holiday should be restricted to less than 12 months.

“Before starting denosumab, the patient should be counselled that antiresorptive effects persist for less than 2 months after an injection is due, and the patient should understand their post-denosumab treatment plan.”19

“Prior to initiating teriparatide, it is vital to have a plan for post-teriparatide treatment which the patient is aware of, because substantial bone loss occurs in the year after cessation.”19

 

This article was sponsored by Amgen, which has no control over editorial content. The content is entirely independent and based on published studies and experts’ opinions, the views expressed are not necessarily those of Amgen.

 

References

  1. Geiger, et al. ASBMR 2018 Abstract 0740.
  2. Christiansen, et al. Osteoporos Int 2003;14:609-613.
  3. Binkley, et al. Osteoporos Int 2018;29:999–1002.
  4. McClung, et al. J Clin Endocrinol Metab 2004;89(10):4879–4885.
  5. Watts, et al. J Clin Endocrinol Metab 2017;102(1):302-308.
  6. Diab, Watts. Ther Adv Musculoskelet Dis 2013;5(3):107-111.
  7. Kim, et al. J Bone Miner Res
  8. Black, et al. JAMA 2006;296(24):2927-38.
  9. Schwartz, et al. JBMR 2010;25(5):976-82.
  10. Watts, et al. Osteoporos Int 2008;19(3):365-72.
  11. Black, et al. JBMR 2012;27(2):243-54.
  12. Reid, et al. JCEM 2013;98(2):557-563.
  13. Nancollas, et al. Bone 2006;38(5):617-27.
  14. Bone, et al. J Clin Endocrinol Metab 2011;96(4):972–980.
  15. Reid, et al. Calcif Tissue Int 2017;101(4):371-374.
  16. Freemantle, et al. Osteoporos Int 2012;23(1):317-26.
  17. Lamy, et al. Osteo Int
  18. Eastell, et al. J Bone Miner Res 2009;24(4):726-36.
  19. Leder, et al. Lancet 2015;386(9999):1147-55.
  20. Reid, J Int Med 2015;277(6):690-706.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic